Alert archive / Colorado / Flash Flood Warnings in 2013

Flash Flood Warning 25, NWS Denver/Boulder, CO

September 6, 2013Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Sep 6, 2013, 1:56 PM MDT for Larimer County, Colorado. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2013, 1:56 PM MDT (19:56 UTC)
Expired
Sep 6, 2013, 4:45 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 74 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 2:00 PM MDTFLASH FLOOD2 Wsw Mishowaka, COFLOODING OF HIGHWAY 14 AT MILE MARKER 105.
Sep 6, 2:44 PM MDTFLASH FLOOD3 Nw Buckhorn Mountain, COWATER FLOWING THROUGH YARD AND MORE FLOODING DOWN DRIVEWAY COMING FROM MT. ETHEL BURN AREA NORTH OF THE HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
2912 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

228 
WGUS55 KBOU 061956
FFWBOU
COC069-062245-
/O.NEW.KBOU.FF.W.0025.130906T1956Z-130906T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
156 PM MDT FRI SEP 6 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LARIMER COUNTY IN NORTH CENTRAL COLORADO...

* UNTIL 445 PM MDT

* AT 152 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* LARIMER SHERIFF REPORTED FLOODING ACROSS HIGHWAY 14 AT MILE     
  MARKER 105 AT 150 PM MDT.  

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MISHAWAKA AND BUCKHORN MOUNTAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF CREEKS...STREAMS...ROADS
AND CULVERTS IN THE HIGH PARK BURN AREA. SOME AREAS AFFECTED INCLUDE
RIST CANYON...BUCKHORN CREEK...REDSTONE CANYON...STOVE PRAIRIE...AND
GULCHES DRAINING INTO THE POUDRE CANYON ALONG HIGHWAY 14.  ROCK
SLIDES OR DEBRIS FLOWS CAN ALSO BE EXPECTED ACROSS ROADS IN THE BURN
AREA.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4074 10538 4065 10534 4057 10531 4058 10540
      4057 10547 4069 10551 4070 10545 4073 10542

$$

RJK
3 follow-up statements
694 
WGUS75 KBOU 062044
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
244 PM MDT FRI SEP 6 2013

COC069-062245-
/O.CON.KBOU.FF.W.0025.000000T0000Z-130906T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LARIMER CO-
244 PM MDT FRI SEP 6 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
CENTRAL LARIMER COUNTY...

AT 240 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN ACROSS THE NORTH CENTRAL PORTION OF THE HIGH PARK BURN 
AREA.   
 
FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* LARIMER SHERIFF REPORTED FLOODING ACROSS HIGHWAY 14 AT MILE     
  MARKER 105 AT 150 PM MDT.  

* THE STOVE PRAIRIE ROAD WAS CLOSED NORTH OF STOVE PRAIRIE FROM 
  FLOODING AND DEBRIS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MISHAWAKA 
AND BUCKHORN MOUNTAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF CREEKS...STREAMS...ROADS
AND CULVERTS IN THE HIGH PARK BURN AREA. SOME AREAS AFFECTED INCLUDE
RIST CANYON...BUCKHORN CREEK...REDSTONE CANYON...STOVE PRAIRIE...AND
GULCHES DRAINING INTO THE POUDRE CANYON ALONG HIGHWAY 14.  ROCK
SLIDES OR DEBRIS FLOWS CAN ALSO BE EXPECTED ACROSS ROADS IN THE BURN
AREA.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4074 10538 4065 10534 4057 10531 4058 10540
      4057 10547 4069 10551 4070 10545 4073 10542

$$

RJK
957 
WGUS75 KBOU 062138
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
338 PM MDT FRI SEP 6 2013

COC069-062245-
/O.CON.KBOU.FF.W.0025.000000T0000Z-130906T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LARIMER CO-
338 PM MDT FRI SEP 6 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
CENTRAL LARIMER COUNTY...

AT 335 PM MDT...DOPPLER RADAR INDICATED THE RAIN HAD STOPPED OVER 
THE HIGH PARK BURN AREA IN CENTRAL LARIMER COUNTY.  
 
A SPOTTER REPORTED 2.32 INCHES OF RAIN HAD FALLEN 10.3 MILES WEST OF 
BELLVUE IN THE HIGH PARK BURN AREA AS OF 250 PM MDT.  

LARIMER SHERIFF REPORTED FLOODING ACROSS HIGHWAY 14 AT MILE       
MARKER 105 AT 150 PM MDT.

 SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MISHAWAKA 
AND BUCKHORN MOUNTAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF CREEKS...STREAMS...ROADS
AND CULVERTS IN THE HIGH PARK BURN AREA. SOME AREAS AFFECTED INCLUDE
RIST CANYON...BUCKHORN CREEK...REDSTONE CANYON...STOVE PRAIRIE...AND
GULCHES DRAINING INTO THE POUDRE CANYON ALONG HIGHWAY 14.  ROCK
SLIDES OR DEBRIS FLOWS CAN ALSO BE EXPECTED ACROSS ROADS IN THE BURN
AREA.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4074 10538 4065 10534 4057 10531 4058 10540
      4057 10547 4069 10551 4070 10545 4073 10542

$$

RJK
804 
WGUS75 KBOU 062154
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
354 PM MDT FRI SEP 6 2013

COC069-062202-
/O.CAN.KBOU.FF.W.0025.000000T0000Z-130906T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LARIMER CO-
354 PM MDT FRI SEP 6 2013

...THE FLASH FLOOD WARNING FOR CENTRAL LARIMER COUNTY IS CANCELLED...

THE RAIN AND FLOODING HAS ENDED OVER THE HIGH PARK BURN AREA IN 
CENTRAL LARIMER COUNTY.   

A SPOTTER REPORTED 2.32 INCHES OF RAIN HAD FALLEN 10.3 MILES WEST OF 
BELLVUE IN THE HIGH PARK BURN AREA AS OF 250 PM MDT.  

LARIMER SHERIFF REPORTED FLOODING ACROSS HIGHWAY 14 AT MILE       
MARKER 105 AT 150 PM MDT.

LAT...LON 4074 10538 4065 10534 4057 10531 4058 10540
      4057 10547 4069 10551 4070 10545 4073 10542

$$

RJK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 9:58 AM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, Sep 6, 9:58 AM MDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
958 AM MDT FRI SEP 6 2013

.UPDATE...MAIN STORY IN THE MISERABLE HEAT AND THE CURRENT GRIDS
HAVE THINGS PRETTY WELL IN HAND IN THAT REGARD.  MANY PLAINS
LOCALES' TEMPERATURES ARE RUNNING 5-10 DEGREES AHEAD OF YESTERDAY
AT THIS TIME SO HIGHS OF 95-100 ACROSS THE LOWER ELEVATIONS SEEM
REASONABLE. IF WE HIT THE 98 AT DENVER THAT WE CURRENTLY HAVE IN
THE FORECAST THAT WOULD MAKE IT THE HOTTEST TEMPERATURE EVER
RECORDED IN SEPTEMBER AND THIS LATE IN THE SUMMER SINCE RECORDS
BEGAN IN 1872. FURTHERMORE...IF BY CHANCE WE HIT THE CENTURY MARK
TODAY...NOT ONLY WOULD THE AFOREMENTIONED RECORD BE SET BUT IT
WOULD ALSO GIVE 2013 THE DISTINCTION OF HAVING BOTH THE EARLIEST
(JUNE 11) AND LATEST 100 DEGREE READINGS IN DENVER. WE SHALL SEE.

STILL PLANNING ON SOME HIGH COUNTRY CONVECTION THIS AFTERNOON AND
EVENING...SOME OF WHICH MAY BLEED INTO THE URBAN CORRIDOR MID TO
LATE AFTERNOON. IT WILL TOUGH FOR THE ACTIVITY TO SURVIVE FURTHER
EAST.

HIGH TEMPERATURE AT DIA AS OF 0953 MDT...82 DEGREES

&&

.AVIATION...STILL LOOKS LIKE MOST CONVECTIVE ACTIVITY WILL STAY
OVER THE HIGHER TERRAIN THIS AFTERNOON AND EVENING IMPLYING THAT
KBJC WOULD HAVE THE BEST CHANCE OF SEEING VCTS. CANNOT COMPLETELY
RULE OUT THE POSSIBLITY AT THE OTHER TWO SITES BUT PROBABILITY IS
LOWER. NOT PLANNING ON MAKING ANY OTHER BIG CHANGES IN THE 18Z
TAFS FROM WHAT IS ALREADY THERE.

&&

.PREV DISCUSSION... /ISSUED 354 AM MDT FRI SEP 6 2013/

SHORT TERM...ANOTHER RECORD BREAKING DAY OF HEAT IS IN STORE FOR
THE FORECAST AREA. THE UPPER LEVEL RIDGE HAS MOVED VERY LITTLE IN
THE LAST 24 HOURS...WHILE AT THE SAME TIME SLIGHTLY DRIER AIR WILL
CONTINUE TO ADVECT NORTHWARD ACROSS THE PLAINS. THIS WILL ALLOW
FOR MORE SUNSHINE...BOOSTING TEMPS TO AT LEAST HIGHS OBSERVED
YESTERDAY AND LIKELY EXCEEDING THOSE BY A DEGREE OR TWO. THIS
WOULD RESULT IN DENVER POSSIBLY BREAKING THE ALL TIME SEPTEMBER
HIGH TEMPERATURE OF 97F WHICH WAS TIED YESTERDAY. A COUPLE SPOTS
ON THE EASTERN PLAINS SHOULD REACH 100F. MEANWHILE...WITH SOMEWHAT
DRIER AIR WE WILL BE HARD PRESSED TO SEE ANY CONVECTION EAST OF
THE FOOTHILLS. AT BEST WE WILL SEE A HIGH BASED STORM WITH GUSTY
MICROBURST WINDS AND ONLY LIGHT RAIN/SPRINKLES DUE TO DEEPER AND
DRIER SUB CLOUD LAYER.

IN THE MOUNTAINS...BETTER MOISTURE HANGS ON TODAY SO EXPECT
ANOTHER ROUND OF SCATTERED THUNDERSTORMS FROM THE NOON HOUR
THROUGH EARLY EVENING...AND THEN COMING TO AN END BEFORE MIDNIGHT.

LONG TERM...UNSEASONABLY WARM TEMPERATURES WILL CONTINUE THROUGH
THE WEEKEND AS THE UPPER RIDGE AXIS REMAINS OVER WESTERN KANSAS
AND THE DOME OF WARM TEMPERATURES ALOFT STAYS OVER COLORADO. SMALL
AMOUNTS OF SUBTROPICAL MOISTURE WILL CONTINUE FUELING AFTERNOON
SHOWERS OVER THE MOUNTAINS EACH AFTERNOON. CHANCES OF
PRECIPITATION WILL BE LOWER ACROSS THE PLAINS.

EARLY NEXT WEEK WILL SEE A CHANGE TO COOLER AND A BIT MORE
UNSETTLED WEATHER AS BOTH THE GFS AND ECMWF SHOW THE UPPER RIDGE
MIGRATING EASTWARD FOR A COUPLE DAYS. THIS WILL ALLOW THE FLOW OF
SUBTROPICAL MOISTURE TO INCREASE FROM THE SOUTH WHILE AN UPPER
TROUGH MOVES FROM THE NORTHERN ROCKIES OUT OVER THE NORTHERN GREAT
PLAINS. THERE WILL ALSO BE A WEAK UPPER JET MOVING OVER WYOMING
AND NEBRASKA WITH NORTHERN COLORADO UNDER THE RIGHT ENTRANCE
REGION OF THE JET FOR A WHILE. THE SOUTHERN PART OF THE UPPER
TROUGH INTERACTING WITH MID-LEVEL MOISTURE MOVING UP FROM THE
SOUTH MAY GET TOGETHER AND INCREASE THE SHOWER COVERAGE ACROSS
THE FORECAST AREA ON MONDAY AND TUESDAY. A WEAK SURFACE COLD FRONT
ASSOCIATED WITH THE UPPER TROUGH WILL DROP TEMPERATURES BACK TO
NEAR NORMAL THROUGH THE MIDDLE OF THE WEEK. THE FORECAST SITUATION
ON MONDAY AND TUESDAY WILL WARRANT THE MOST WATCHING OVER THE NEXT
FEW DAYS. LATER NEXT WEEK...THE UPPER RIDGE IS EXPECTED TO
RETROGRADE AGAIN AND EXERT MORE INFLUENCE ON COLORADO WEATHER
BEYOND NEXT WEDNESDAY.

AVIATION...WE WILL BE DRIER SO THREAT OF ANY STORMS IS TOO LOW TO
MENTION IN THE TAFS AT THIS TIME. HOWEVER...THERE IS STILL A RISK
OF MICROBURST ACTIVITY WITH 40 PLUS KNOT WIND GUSTS FROM 22Z-02Z
WITH ANY HIGH BASED CONVECTIVE DEVELOPMENT. OTHERWISE VISUAL
LANDING CONDITIONS WILL PREVAIL WITH NORMAL DIURNAL WIND PATTERNS
UNDER 12 KTS.

HYDROLOGY...ONLY ISOLATED COVERAGE OF STRONGER STORMS IN THE
MOUNTAINS WILL MEAN A VERY LOW RISK OF ANY FLOODING IN THE FRONT
RANGE BURN SCARS. THE STRONGEST STORMS MAINLY IN THE MOUNTAINS AND
HIGHER FOOTHILLS ABOVE THE BURN SCARS WILL BE CAPABLE OF PRODUCING
0.50 TO 1.0 INCH OF RAIN IN 40 MINUTES. OTHERWISE NO CONCERNS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BARJENBRUCH
LONG TERM....DANKERS
UPDATE/AVIATION...ET
Hazardous weather outlook, Sep 6, 11:14 AM MDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1114 AM MDT FRI SEP 6 2013

COZ030>051-071715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1114 AM MDT FRI SEP 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

RECORD HIGH TEMPERATURES ARE LIKELY TODAY AS A LARGE UPPER LEVEL
RIDGE REMAINS CENTERED OVER EASTERN COLORADO. TEMPERATURES AT
MOST PLAINS LOCATIONS WILL SOAR INTO THE 95 TO 100 DEGREE RANGE
WHILE UNSEASONABLY WARM 70S AND 80S CAN BE EXPECTED IN THE HIGH
COUNTRY.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND
HIGHER FOOTHILLS BY AFTERNOON. THERE IS JUST A SLIGHT CHANCE
OF A STORM WITH GUSTY WINDS BUT LITTLE RAIN ON THE NEARBY
ADJACENT PLAINS LATE THIS AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH PRESSURE WILL PERSIST OVER THE REGION THROUGH THE WEEKEND
WITH NEAR RECORD WARM TEMPERATURES CONTINUING SATURDAY AND
SUNDAY. AFTERNOON THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS
EACH DAY. BRIEF HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE
STORMS...BUT THE COVERAGE SHOULD BE LIMITED. THE UPPER LEVEL HIGH
WILL MOVE EASTWARD AND AWAY FROM COLORADO EARLY NEXT WEEK WHICH
WILL ALLOW TEMPERATURES TO RETURN TO NEAR NORMAL STARTING ON
TUESDAY. CHANCES FOR SHOWERS WILL CONTINUE OVER THE
MOUNTAINS...BUT WILL ALSO SPREAD ONTO THE PLAINS MONDAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/ET

Nearby

Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.